Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Chicago, IL

August 15, 2016Iroquois County, Kankakee County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 15, 2016, 5:06 PM CDT for Iroquois County, Kankakee County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 5:06 PM CDT (22:06 UTC)
Expired
Aug 15, 2016, 9:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Iroquois County, IL, Kankakee County, IL

The radar

The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:00 PM CDTHEAVY RAIN 4.07Kankakee, IL3.67 INCHES IN THE IN THE LAST 6 HOURS.
Aug 15, 7:30 PM CDTHEAVY RAIN 4.75Momence, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WGUS53 KLOT 152206
FFWLOT
ILC075-091-160200-
/O.NEW.KLOT.FF.W.0014.160815T2206Z-160816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
506 PM CDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN CHICAGO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS...
  CENTRAL KANKAKEE COUNTY IN NORTHEASTERN ILLINOIS...

* UNTIL 900 PM CDT

* AT 505 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN
  OVER THE PAST 2 TO 3 HOURS...WITH ADDITIONAL HEAVY RAIN EXPECTED
  THROUGH EARLY THIS EVENING. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KANKAKEE...BOURBONNAIS...BRADLEY...MANTENO...MOMENCE...CLIFTON...
  GRANT PARK...ST. ANNE...CHEBANSE...AROMA PARK...HOPKINS PARK...
  SUN RIVER TERRACE...MARTINTON...BEAVERVILLE...PAPINEAU AND IRWIN.

INCLUDING THE FOLLOWING INTERSTATE...
 I-57 BETWEEN MILE MARKERS 295 AND 322.
 
THIS INCLUDES...  KANKAKEE COMMUNITY COLLEGE...KANKAKEE COUNTY
FAIRGROUNDS AND SPEEDWAY...AND OLIVET NAZARINE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4127 8757 4089 8765 4091 8812 4126 8796

$$

BIRK
2 follow-up statements
677 
WGUS73 KLOT 160035
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
735 PM CDT MON AUG 15 2016

ILC075-091-160200-
/O.CON.KLOT.FF.W.0014.000000T0000Z-160816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IROQUOIS IL-KANKAKEE IL-
735 PM CDT MON AUG 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHERN IROQUOIS AND CENTRAL KANKAKEE COUNTIES...

AT 730 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WAS
BEGINNING TO END ACROSS THE WARNED AREA. HOWEVER...RAINFALL AMOUNTS
OF 4 INCHES WERE REPORTED IN KANKAKEE...FALLING WITHIN ONLY A FEW
HOUR PERIOD. RUNOFF FROM THIS HEAVY RAIN WILL CAUSE AREAS OF FLASH
FLOODING. CONDITIONS WILL IMPROVE THROUGH THE EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANKAKEE...BOURBONNAIS...BRADLEY...MANTENO...MOMENCE...CLIFTON...
GRANT PARK...ST. ANNE...CHEBANSE...AROMA PARK...HOPKINS PARK...
SUN RIVER TERRACE...MARTINTON...BEAVERVILLE...PAPINEAU AND IRWIN.

INCLUDING THE FOLLOWING INTERSTATE...
 I-57 BETWEEN MILE MARKERS 295 AND 322.
 
THIS INCLUDES...  KANKAKEE COMMUNITY COLLEGE...KANKAKEE COUNTY
FAIRGROUNDS AND SPEEDWAY...AND OLIVET NAZARINE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4127 8757 4089 8765 4091 8812 4126 8796

$$

BIRK
805 
WGUS73 KLOT 160155
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
855 PM CDT MON AUG 15 2016

ILC075-091-160204-
/O.EXP.KLOT.FF.W.0014.000000T0000Z-160816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IROQUOIS IL-KANKAKEE IL-
855 PM CDT MON AUG 15 2016

...THE FLASH FLOOD WARNING FOR NORTHERN IROQUOIS AND CENTRAL KANKAKEE
COUNTIES WILL EXPIRE AT 900 PM CDT...

THE HEAVY RAIN HAS ENDED...WHILE SOME MINOR FLOODING MAY STILL BE
ONGOING...THE THE THREAT OF SIGNIFICANT FLASH FLOODING HAS ENDED. 

LAT...LON 4127 8757 4089 8765 4091 8812 4126 8796

$$

BIRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:10 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 15, 3:10 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
310 PM CDT MON AUG 15 2016

.SHORT TERM...
247 PM CDT

Through Tuesday...

Main forecast concerns/challenges remain with precip trends and
continued potential for heavy rainfall and flooding tonight.
Haven't made any changes to the going headlines with showers,
possibly heavy at times, expected to persist this evening. Latest
radar imagery depicting precip shield blossoming once again this
afternoon with rates showing an increase this last hour. This is
likely due to increasing shortwave energy aloft, and while upper
level trough and surface low draw near. High PWAT axis at/above 2
inches is still shifting overhead, sliding northeast over the
eastern CWA and while low/mid 70s dewpoints approach the southern
CWA. This is all providing for a continued setup for efficient
rainfall this evening, still looking to be focused over the flash
flood watch area. Lacking instability is still keeping any thunder
very limited this afternoon, and think this trend will continue
this evening. Have confined thunder potential along the eastern
CWA where better forcing/focus will reside, but did keep it at
slight chance. If flooding does occur across the watch area this
evening, am beginning to wonder how much true flash flooding there
will be. Nonetheless, tough to ignore the tropical type
environment in place coinciding with increasing forcing that could
provide for persistent heavy downpours. So, once again, have left
the headline alone.

While the heaviest precip will likely stay over the watch area, do
think light showers will blossom over areas in northeast Illinois
late tonight into Tuesday morning. This will be in response to the
main upper level trough pushing overhead. Drying trend then
expected by early Tuesday morning while precip axis shifts east of
the area.

Rodriguez

&&

.LONG TERM...
224 PM CDT

Tuesday night through Monday...

Tuesday night through Friday:
Mid-lvl trough axis will be slowly pivoting east across the Central
Plains into the Western Great Lakes Tue aftn/eve, which should be
pushing a channel of increased vorticity east from Missouri to
Wisconsin with increased low-lvl moisture/convergence within the
near surface environment. Weak ridging does try to linger across
Northeast Illinois/Northwest Indiana, which may allow for a period
of dry weather. Expect a brief lull in precip prior to the boundary
arrival Tue eve, so have held to a dry period except the far
Northwest CWA. The trough axis will pass overhead Wed morning, with
heights beginning to rise slowly midday into the afternoon with
decreasing POP chances throughout the day Wed.

Operational solutions brings a chance of precip back to the region
Thur ngt, but with the lack of forcing and an organized system,
expect this to remain a slight chance and it is possible that much
of the evening/overnight may remain dry, as some guidance indicates
mid-lvl heights may try to rise late Thur eve and provide some
diffluent flow to Northern Illinois.

Temperatures will be slowly moderating by the middle of the week
into Thursday from the lower 80s and approaching the middle to
perhaps the upper 80s by Friday. Throughout the Wed/Thur/Fri
timeframe, low-level moisture doesn't dissipate as dewpoints are
progged to linger in the upper 60s to lower 70s across the entire
forecast area. Thus as temperatures warm to the upper 80s by late in
the week, heat indices will be approaching the lower 90s.

Saturday through Monday: This next weekend ensembles continue to
show a high amplitude ridging across Alaska/Western Canada, which
will allow a downstream trough to develop across Central Canada.
Expect a frontal boundary to develop across the Northern Plains
stretching to the Rockies late Friday, and as the trough develops
and pushes southeast, this will help to further develop the frontal
boundary with increased convective potential for the Western Great
Lakes late Friday into Saturday, then expect surface ridging to
arrive late in the weekend into early next week. Temperatures for
the second half of the weekend into early next week appear poised to
approach sub-seasonal conditions with highs in the middle 70s with
much less humidity.

Beachler

&&

.AVIATION...
For the 18Z TAFs...

Main forecast concerns/challenges are with precip trends this
afternoon into tonight, and with lowering ceilings to MVFR and IFR
this afternoon into the evening. Latest radar imagery depicting
large area of precip across the region, and currently only near
GYY. While the bulk of this precip is expected to stay east of the
majority of the terminals, this precip is still expected to impact
GYY and MDW through this evening. Although lightning is still a
possibility, don't anticipate thunder to prevail over the
terminals. VFR ceilings will steadily fall over the next several
hours, falling to MVFR and IFR by this evening with LIFR possible
especially over MDW and GYY. Upward trend is expected though by
early Tuesday morning. East southeast winds expected to back to
more northeast and then northerly winds tonight, then becoming
northwest on Tuesday. However, confidence is lower with exact wind
direction trends later tonight as surface low pressure system
moves overhead.

Rodriguez

&&

.MARINE...

230 pm...

Weak area of low pressure will become centered over Central
Illinois early this evening, then continue to lift Northeast
towards the southern tip of Lake Michigan later tonight. The low
is expected to deepen slightly, which could produce a brief period
of winds to around 15 to 20 kt for the far southern portion of
Lake Michigan later this evening through early Tuesday, then the
low will lift northeast towards Detroit by Tuesday morning with a
light gradient returning to all of Lake Michigan and diminishing
winds. Weak high pressure will build in from the west later
Tuesday, then this high will shift east late Tuesday with winds
turning southwesterly and increasing slightly to 10-20kts into
Wednesday. A weak low will then traverse the Upper Midwest late
Wednesday night, with a return to a weaker gradient Thursday. Then
a stronger southerly to southwesterly flow will develop Friday
ahead of a cold front arriving Saturday. This will bring a period
of winds shifting from the southwest to northwest between 15 to 25
kt Satuday.

beachler

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ023-ILZ033-ILZ039 UNTIL 5 AM Tuesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 5
     AM Tuesday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 15, 3:40 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON AUG 15 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
340 PM CDT MON AUG 15 2016 /440 PM EDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.
  SIGNIFICANT FLOODING RISK.

DISCUSSION:

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO LIFT
NORTH ACROSS THE REGION THIS EVENING THROUGH TONIGHT AND POSE A
THREAT OF HEAVY RAINFALL ESPECIALLY IN AREAS SOUTHEAST OF A
LINE FROM GARY INDIANA TO GIBSON CITY ILLINOIS.

LOCATIONS THAT RECEIVE THE HEAVIEST RAINFALL THIS AFTERNOON THROUGH
TONIGHT COULD EXPERIENCE FLOODING OF RIVERS AND LOW LYING
AREAS...SOME OF WHICH MAY LINGER INTO TUESDAY AND PERHAPS EARLY
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...
  SIGNIFICANT FLOODING RISK.
  LIMITED THUNDERSTORM RISK.
THURSDAY AND FRIDAY...
  LIMITED THUNDERSTORM RISK.
SATURDAY...
  ELEVATED THUNDERSTORM RISK.

DISCUSSION:

ADDITIONAL CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
WEEK...ESPECIALLY ON WEDNESDAY AND SATURDAY...BUT THESE STORMS
ARE NOT EXPECTED TO PRODUCE ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 20 MPH.

&&

LMZ740>745-162045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
340 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC CHANCES OF THUNDERSTORMS PERSIST THROUGH THE
WEEK...ESPECIALLY ON WEDNESDAY AND AGAIN FRIDAY NIGHT INTO
SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
340 PM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS ACROSS ALL OF THE
LAKE TUESDAY NIGHT THROUGH SATURDAY.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:31 PM CDTFlash Flood WatchLOTFord, Iroquois, Kankakee31 hr
Aug 15, 6:00 PM CDTAreal Flood WarningLOTLivingston3 hr

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.